You are here

Finding the Correct Psychiatric Treatment

By: Carissa Martos

For the first time in a decade, I’m on a new mental-health medication.

This is a huge event for me, as I have navigated most of my life as someone with anxiety, bipolar, PTSD, and chronic pain with…close to nothing, chemically. I’ve been on daily clonazepam, at the same .5 to 1mg dose, for 8 years, and aside from a brief stint on Cymbalta for nerve pain, I’ve been able to function for most of my adulthood. However, due to my ankylosing spondylitis and migraines, I’ve had a good deal more fatigue/brain fog/frustration, and my anxiety has spiked. So, when I found a therapist who was able to see all 6 members of my family (four of us are on private insurance and two are on Medicaid), I decided I would be willing to talk to her about my medications as well. I have a list of meds that haven't worked for me, stretching back to my 18th birthday, because I either fell asleep or got confused or became violently ill. My recalcitrance is deep.

Talking to a psychiatrist is also a wildly big step for me, as I avoid individual therapy (although I’ll enthusiastically participate in couples’ or family therapy, as I feel more comfortable with the role of therapist-as-mediator). I read, and I talk to people who I hope might be helpful, but I’m uncomfortable in one-on-ones with folks who are just trying to suss out “me” problems. In part, this is due to a long history of therapists that didn’t fit, and in part it is personal preference. 

I met with Rebecca to, mostly, fill her in on each of the kids’ medications and let her know that I was aware of my challenges, and she noticed some interactions with my non-psych meds that were possibly contributing to the brain fog I was dealing with. In the first month, the Cymbalta was stopped, and my Topomax was reduced, which gave me a little more brain clarity (and the trade off is simply more sumatriptan for emergency migraines, but not enough more that I feel I’m on the losing end of the stick). Last month, though, I started on a low dose of Latuda. It's an antipsychotic (on label) but we agreed that long-term benzo use is probably not for the best, and that this might be worth a shot.

I’m not sure, yet, completely how I feel about it. Pysch meds aren’t like antibiotics, where you just take the course until you are done, or like a medication for arthritis where you can palpate the joint and see if it is improving flexibility/reducing soreness. There’s a lack of objectivity when it comes to self-assessing medication that impact your mood and the way your brain processes thoughts and feelings, so I’ve done the same thing I do with my daughter, and foster son.

I keep a journal.

Every day I write down when I take the med, my general mood for the day, and any noticeable spikes or variances in my mood or outlook. According to the data, I’ve been dealing with a little bit of nervous energy (the need to move or fidget more), but my mood has been relatively positive, and I have had fewer depressive episodes. I’m still exhausted, but that’s just more about what I do with my hours in the day, I think.

So, I have a functional relationship with a psychological NP, and a new medication. Here’s to the next decade.

Comments

So I went on low dose Latuda approx. 2yrs ago. I have Bipolar 2 and the worst relapse of my life, prompted my psychiatrist to prescribe this newer anti-psychotic. Within a week, I felt much more stable. Two yrs on a particular med is rare for me, and I'm relieved that it's still keeping me relatively stable. I am taking one 40mg pill a day...did try 80mg and after 3 days l was experiencing blurred vision quite badly. It took me upping my dose a few times, and a trip to the optician, to realize that I can't handle a higher dose without it affecting my sight. Have you had any similar experiences with Latuda? I often look for anything online that shares others experience with this drug, but rarely do I find anything useful...maybe because it is a newer medication??

I am.kn a 40 dose as well, as I started on 20 mg and worked up. Vision is impacted by my Ankylosing Spondylitis and my migraines, so if be super bummed if the Latuda messed with it.

As to feeling "more stable" I think I feel more frayed when I stop, but dont panic so much when I'm in motion, if that makes sense?

After years of lamictal and various anti-depressants, I found a new doctor who specializes in bipolar disorder. I have bipolar II. He told me I needed to be weaned off the antidepressants and to be placed on a relatively new drug, Latuda. He is changing only one variable at a time and we are going slowly. I began by adding 20mg of Latuda and a Deplin supplement. Within 24 hours I felt like a new person. Yes, 24 Hours! My psychiatrist is a huge believer in Deplin as a "boost" to the Latuda. I encourage anyone who reads this to try Latuda. It is expensive, but you can get help with the cost. After 3 months, the highs have almost disappeared, and the depression is less frequent and less severe. I feel more in control of my life than I have since --well, maybe ever.

I wrote the above assessment of Latuda 4 months ago. I'm now unsure of its efficacy. My Celexa was decreased to 0 and it has had to go to 10 (I began on 20). When I recently related extreme tiredness to my doc, he said it was depression. He upped my Latuda to 60 mg and said if that was not effective I could increase my Welbutrin from 100 to 200 mg. I still feel zombie like, tired and depressed because I feel tired! I've just upped the Welbutrin to 150 (not 200; I think doubling it suddenly is a bit much, sorry doc) and maybe it will take a few days before I feel better.
Succinctly, Latuda is not a miracle drug. It did take away my manic episodes, almost as soon as I began taking it 8 months ago.

This is just an update on my experience with Latuda. The 40 mg dose was too high. My psychiatrist says that this is a drug which works well "up to a point", then turns on you. The trick is to find which dose works well without turning on you. Everyone is different, so it's trial and error. I'm on 20 mg and take it at night as the side effect for me is fatigue. Before switching to nighttime use, it was hard just to go on simple errands. Depression mimics fatigue, so how do you know what came first? I guess that is the issue with bipolar II and medications. I did see my GP for lab work to rule out physical causes. I hope some of this info has helped anyone taking Latuda.

I urge anyone with BP to get the rest for Celiac Disease - my loved one did and found out that he did indeed have Celiac Disease. Stopped ALL gluten, barley, and rye and couple months later the brain fog, poor memory, and poor concentration improved greatly! A nutritionist who specializes in Gluten free diet told us that gluten can cause inflammation in the brain and spinal cord and can mimic bipolar symptoms. However, if you’ve been diagnosed with BP, do NOT stop your meds . Going GF has helped my son immensely!!

Add new comment

PLEASE POST COMMENTS ONLY. If you are in need of an IBPF resource, please contact Aubrey @ agood@ibpf.org. If you are in crisis, please call 1-800-784-2433.
CAPTCHA
This question is for testing whether or not you are a human visitor and to prevent automated spam submissions.